Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 161, NWS Lincoln, IL

August 17, 20197 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 17, 2019, 9:29 AM CDT for 7 counties in Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2019, 9:29 AM CDT (14:29 UTC)
Expired
Aug 17, 2019, 10:15 AM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Clark County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, Douglas County, IL, Edgar County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 101 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

497 
WUUS53 KILX 171429
SVRILX
ILC023-029-033-035-041-045-079-171515-
/O.NEW.KILX.SV.W.0161.190817T1429Z-190817T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
929 AM CDT Sat Aug 17 2019

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Coles County in east central Illinois...
  Crawford County in east central Illinois...
  Edgar County in east central Illinois...
  Jasper County in southeastern Illinois...
  Clark County in east central Illinois...
  Cumberland County in east central Illinois...
  Douglas County in east central Illinois...

* Until 1015 AM CDT.

* At 928 AM CDT, severe thunderstorms were located along a line
  extending from Camargo to Newton, moving east at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Charleston, Paris, Robinson, Tuscola, Marshall, Newton, Toledo,
  Casey, Villa Grove, Greenup, Oblong, Palestine, Chrisman,
  Martinsville, Oakland, Newman, Kansas, Ashmore, Westfield and
  Hutsonville.

This includes the following highways...
 Interstate 57 between mile markers 210 and 217.
 Interstate 70 between mile markers 110 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3890 8752 3887 8755 3891 8831 3988 8827
      3988 8754 3937 8753 3931 8762 3930 8760
      3926 8761 3925 8757 3922 8757 3914 8766
      3912 8763 3911 8765 3906 8757 3900 8758
      3899 8756 3899 8758 3896 8751
TIME...MOT...LOC 1428Z 269DEG 49KT 3982 8817 3899 8818 

HAIL...1.00IN
WIND...70MPH
 
$$

37
2 follow-up statements
253 
WWUS53 KILX 171451
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
951 AM CDT Sat Aug 17 2019

ILC029-035-041-171500-
/O.CAN.KILX.SV.W.0161.000000T0000Z-190817T1515Z/
Coles-Cumberland-Douglas-
951 AM CDT Sat Aug 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR COLES...CUMBERLAND AND DOUGLAS
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3890 8752 3896 8795 3987 8793 3988 8785
      3988 8754 3937 8753 3931 8762 3930 8760
      3926 8761 3925 8757 3922 8757 3914 8766
      3912 8763 3911 8765 3906 8757 3900 8758
      3899 8756 3899 8758 3896 8751
TIME...MOT...LOC 1450Z 269DEG 49KT 3982 8784 3899 8785 

$$

ILC023-033-045-079-171515-
/O.CON.KILX.SV.W.0161.000000T0000Z-190817T1515Z/
Crawford-Edgar-Jasper-Clark-
951 AM CDT Sat Aug 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR CRAWFORD...EDGAR...EASTERN JASPER AND CLARK COUNTIES...

At 950 AM CDT, severe thunderstorms were located along a line
extending from near Hume to near Oblong, moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Paris, Robinson, Marshall, Oblong, Palestine, Chrisman, Martinsville,
Kansas, Hutsonville, Hume, Brocton, Vermilion, Redmon, New Hebron,
Clarksville, Annapolis, Oliver, Eaton, Dennison and West Union.

This includes Interstate 70 between mile markers 132 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3890 8752 3896 8795 3987 8793 3988 8785
      3988 8754 3937 8753 3931 8762 3930 8760
      3926 8761 3925 8757 3922 8757 3914 8766
      3912 8763 3911 8765 3906 8757 3900 8758
      3899 8756 3899 8758 3896 8751
TIME...MOT...LOC 1450Z 269DEG 49KT 3982 8784 3899 8785 

HAIL...0.75IN
WIND...60MPH
 
$$

37
901 
WWUS53 KILX 171510
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1010 AM CDT Sat Aug 17 2019

ILC023-033-045-079-171519-
/O.EXP.KILX.SV.W.0161.000000T0000Z-190817T1515Z/
Crawford-Edgar-Jasper-Clark-
1010 AM CDT Sat Aug 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD...EDGAR...EASTERN
JASPER AND CLARK COUNTIES WILL EXPIRE AT 1015 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3890 8752 3896 8795 3987 8793 3988 8785
      3988 8754 3937 8753 3931 8762 3930 8760
      3926 8761 3925 8757 3922 8757 3914 8766
      3912 8763 3911 8765 3906 8757 3900 8758
      3899 8756 3899 8758 3896 8751
TIME...MOT...LOC 1509Z 269DEG 49KT 3982 8750 3899 8752 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:49 AM CDT, 40 minutes earlier.

Area forecast discussion, Aug 17, 8:49 AM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
849 AM CDT Sat Aug 17 2019

.SYNOPSIS...
Issued at 849 AM CDT Sat Aug 17 2019

An area of showers and thunderstorms was moving over central
Illinois this morning. These storms are expected to continue to
move east, with the rain diminishing by noon and leaving partly
sunny and dry conditions this afternoon. Afternoon highs will be
in the lower 80s.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 305 AM CDT Sat Aug 17 2019

A large cluster of thunderstorms has developed on the nose of a
50kt 850mb jet streak across northern/eastern Kansas into far
western Missouri early this morning. These storms will continue to
track/spread eastward over the next few hours and will eventually
spill into the SW KILX CWA toward dawn. Several models such as the
NAM12 and GFS show the convection tracking due eastward across
the heart of central Illinois this morning: however, the latest
mesoanalysis tells a different story. A pocket of less unstable
air exists across northern Missouri into central Illinois while
MLCAPEs are maximized further south across southern Missouri into
western Kentucky. This suggests the storms may take a more E/SE
trajectory closer to the better instability and may remain mostly
south of the area. Based on latest radar trends, have introduced
likely PoPs across the far southwest around Winchester by
11z/6am...then have confined likely to locations along/south of a
Rushville...to Springfield...to Taylorville line as the strongest
convection skirts the CWA to the south. Further north, scattered
showers/thunder will be possible through the morning. The storm
complex will continue E/SE and undergo diurnal weakening, with
any lingering precip pushing into Indiana by midday. Once this
feature passes, short-wave ridging in its wake will lead to a
mostly dry afternoon with high temperatures topping out in the
lower to middle 80s.

Additional convection will develop along/ahead of an advancing
cold front across Iowa toward midnight...with the storms then
pushing into the Illinois River Valley toward dawn Sunday. Have
included likely PoPs along/northwest of a Rushville to Bloomington
line well after midnight accordingly. Further southeast, have
kept conditions dry along/south of I-70 through the entire night.

.LONG TERM...(Sunday through Friday)
ISSUED AT 305 AM CDT Sat Aug 17 2019

Scattered thunderstorms will be ongoing across the western half of
the CWA Sunday morning before the activity weakens and shifts
further east by midday. Have hit PoPs hardest west of I-57 early
in the day, then have gone with just low chance PoPs for the
afternoon as the frontal boundary stalls across the area. Cannot
rule out widely scattered thunder into Monday/Tuesday as the
dissipating boundary remains in the vicinity: however, with upper
heights rising think most areas will stay dry. The main story
early next week will be the building heat and humidity. High
temperatures will climb into the 90s both days, while afternoon
heat index values exceed 100 degrees. A Heat Advisory may
eventually be required by Tuesday as heat index readings peak at
or above 105 degrees. After that, a deep upper low digging into
eastern Canada/New England will push a strong cold front through
Illinois on Wednesday. As a result, temperatures will drop back
into the lower to middle 80s by Thursday and Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 605 AM CDT Sat Aug 17 2019

An area of thunderstorms will impact the terminals this morning.
SPI/DEC will see more intense storms with vsby drops to 1-2 SM and
gusty winds around 30 kts. Storms are expected to weaken mid to
late morning as they shift east. VFR conditions are then expected
the remainder of the forecast. Potential for storms to approach
from the northwest late tonight, and have VCTS after 09z for PIA.
A southwesterly low level jet will produce LLWS after 09z with
winds at 2k ft near 40 kt. Surface winds will generally be from
the south near/under 10 kt.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Goetsch
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...25
Hazardous weather outlook, Aug 17, 5:19 AM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
519 AM CDT Sat Aug 17 2019

ILZ027>031-036>038-040>042-047-048-181030-
Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Peoria-
Schuyler-Stark-Tazewell-Woodford-
519 AM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are possible this morning. Some of the
storms will contain frequent lightning and locally heavy
downpours. Severe thunderstorms are possible tonight. Damaging
wind gusts are the main threat overnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Scattered thunderstorms are possible Sunday through Tuesday.
Strong storms are possible on Sunday, with gusty winds and small
hail.

Hot and humid conditions will set up over the area on Monday and
Tuesday, when afternoon heat indices of 100 to 105 degrees are
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

ILZ043>046-049>057-061>063-066>068-071>073-181030-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Macon-Morgan-Moultrie-
Piatt-Richland-Sangamon-Scott-Shelby-Vermilion-
519 AM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are possible this morning, and again
tonight. While widespread severe weather is not expected, some of
the storms could be strong, with gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Scattered thunderstorms are possible Sunday through Tuesday.
Strong storms are possible on Sunday, with gusty winds and small
hail.

Hot and humid conditions will set up over the area on Monday and
Tuesday, when afternoon heat indices of 100 to 105 degrees are
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

In the hours before

Special weather statement, Aug 17, 7:55 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
755 AM CDT Sat Aug 17 2019

ILZ052-061-171345-
Christian-Shelby-
755 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN AND NORTHWESTERN SHELBY
COUNTIES UNTIL 845 AM CDT...

At 754 AM CDT, Doppler radar was tracking a strong thunderstorm near
Taylorville, moving east at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Taylorville, Shelbyville, Pana, Moweaqua, Kincaid, Assumption,
Morrisonville, Tower Hill, Bulpitt, Jeisyville, Westervelt, Tovey,
Rosamond, Owaneco, Palmer, Willeys, Vanderville and Taylorville
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3935 8914 3935 8947 3959 8950 3964 8882
      3933 8878 3933 8914
TIME...MOT...LOC 1254Z 264DEG 37KT 3945 8934

37
Local storm report, Aug 17, 8:06 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
806 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MINONK                  40.90N 89.04W
08/17/2019  M1.27 INCH       WOODFORD           IL   CO-OP OBSERVER

            THIS IS A 24 HOUR REPORT. THE HEAVY RAIN FELL DURING THE
            PREVIOUS EVENING.

0700 AM     HEAVY RAIN       ROANOKE                 40.80N 89.20W
08/17/2019  M1.70 INCH       WOODFORD           IL   CO-OP OBSERVER

            THIS IS A 24 HOUR REPORT. THE HEAVY RAIN FELL DURING THE
            PREVIOUS EVENING.

&&

OUSLEY
Local storm report, Aug 17, 8:23 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
823 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 NNE ARENZVILLE        39.95N 90.34W
08/17/2019  M1.81 INCH       CASS               IL   COCORAHS

            EARLY MONRNING STORMS BETWEEN 0530 AND 0800L.

&&

OUSLEY
Special weather statement, Aug 17, 8:26 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Lincoln IL
826 AM CDT Sat Aug 17 2019

ILZ043>045-052>056-061-062-066-171415-
Douglas-Coles-Macon-Effingham-Piatt-Christian-De
Witt-Moultrie-Shelby-Champaign-Cumberland-
826 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLES...SOUTHEASTERN
CHRISTIAN...MOULTRIE...SHELBY...PIATT...SOUTHEASTERN DE WITT...
WESTERN CUMBERLAND...SOUTHWESTERN CHAMPAIGN...WESTERN DOUGLAS...
EFFINGHAM AND EASTERN MACON COUNTIES UNTIL 915 AM CDT...

At 825 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maroa to near Brownstown. Movement was
east at 45 mph.

Isolated half inch hail and wind gusts of 50 to 55 mph will be
possible with these storms.

Locations impacted include...
Champaign, Decatur, Mattoon, Effingham, Clinton, Monticello,
Shelbyville, Sullivan, Mahomet, Mount Zion, Forsyth, Altamont,
Arthur, Moweaqua, Maroa, Bement, Neoga, Teutopolis, Cerro Gordo and
Bethany.

This includes the following highways...
 Interstate 57 between mile markers 145 and 185.
 Interstate 70 between mile markers 79 and 103.
 Interstate 72 between mile markers 140 and 181.
 Interstate 74 between mile markers 175 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3894 8881 3922 8880 3922 8904 4014 8897
      4019 8830 3892 8841
TIME...MOT...LOC 1325Z 271DEG 38KT 4007 8888 3903 8896

37
Local storm report, Aug 17, 9:04 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
904 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       PEORIA                  40.74N 89.61W
08/17/2019  M1.32 INCH       PEORIA             IL   ASOS

&&

OUSLEY
Local storm report, Aug 17, 9:28 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
928 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     TSTM WND GST     MATTOON                 39.48N 88.37W
08/17/2019  M60.00 MPH       COLES              IL   ASOS

&&

OUSLEY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:11 AM CDTSpecial Weather StatementILXTazewell49 min
Aug 17, 7:40 AM CDTSpecial Weather StatementILXDeWitt, Logan, Macon50 min
Aug 17, 7:55 AM CDTSpecial Weather StatementILXChristian, Shelby50 min
Aug 17, 8:26 AM CDTSpecial Weather StatementILXEffingham, Macon, Moultrie, Piatt, Shelby49 min
Aug 17, 9:03 AM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland42 min
Aug 17, 9:09 AM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar51 min
Aug 17, 9:14 AM CDTSevere Thunderstorm WarningILXClark, Crawford, Cumberland, Jasper46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.